Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

190 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for recurring herpes

Answered by
Dr.
Dr. Johny Chacko

Dermatologist

Practicing since :2005

Answered : 1919 Questions

default
Posted on Mon, 25 Aug 2014 in Skin Hair and Nails
Question: I was prescribed valtrex for my cold sores. I got infected almost 3 years ago. First time was the worse and went to the doctor since i had fever. I got some antiviral ( i dont remember the name) and it helped, since then they have been less frequent and a lot less violent. They are usually gone within 5 days now with OTC drugs. I went to the dermatologist recently and mention it, he then prescribed me valtrex to take 2 tablets on onset and 2 12 hours later. He also advice me to take them when i travel just to prevent outbreaks since i told him that the mainly appear when i visit my parents where is very very cold. Now i live in the same town wihich gets really cold, my question is

Is it safe if i take it like 3 times a year when climate changes even if i do not have an outbreak?

Its mainly coldness what triggers it, so can i just take it whenever i was exposed to coldness? Or should i wait for an outbreak?
doctor
Answered by Dr. Johny Chacko 42 minutes later
Brief Answer:
Cold sore

Detailed Answer:
Hello,
Welcome to healthcare magic,
I understand that you have recurrent episodes of cold sore (Herpes) and you think that coldness triggers an episode. If you are staying in a place which is very cold taking tablets whenever you are exposed to cold is not practical.
I recommend taking tablets only when you have an outbreak, start at the earliest. Two 1 Gram tablets together and another two 1 Gram tablets after 12 hours.
I am not saying that taking these tablets 3 times a year is not safe. It is safe and sometimes we prescribe prophylactic treatment of daily valacyclovir tablets for people who suffer from 6 or more episodes in a year for many months to years.

Hope I have answered your query,
Take care.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Johny Chacko 2 days later
I got another question. I went to the dermatologist because i had some rash between my fingers and the other side of my elbow. I suffer from Keratosis Pilaris, so he also recomended Amlacting 12% to treat it. While i had my ezcema, i applied a steroid called clobetasol propionate since thats what the dermatologist order for 2 weeks.i was also applying amlacting 12% which seemed to irritare the zones with ezcema. I called the dermatologist and advise me to finish the steroid treatment first and to not apply Amlacting. I am not sure if she meant to just wait until it i finish the treatment or to stop usong amlacting all together. right now my ezcema is pretty much gone and i got 1 more day to go . How long should i wait until i start applying amlacting? Or should i stop using amlacting?
doctor
Answered by Dr. Johny Chacko 15 hours later
Brief Answer:
Can apply Amlactin after eczema heals

Detailed Answer:
Hello,

Welcome back.

Amlactin has ammonium lactate which can irritate the eczematous skin. That is the reason your dermatologist had told you to stop it. You can continue Amlactin once the eczema heals completely. It is a moisturizer which will help you to treat keratosis pilaris, stopping of which can make the latter worse. You need not give a gap after stopping Clobetasol cream. You can restart Amlactin straight away as long as there is no eczematous skin which could get irritated again.

Hope this clarifies your doubt.

Take care.

Regards,
Dr. Johny Chacko


Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Johny Chacko 24 hours later
Thank you, it was actually an error. I do have another question, since puberty i have always noticed this flesh colored bumbs around the base of my pennis. They look like hair follicules kind of like my KP but with no redness and if you squeeze it nothing comes up. I pretty much always had it and they are around the base of my pennis and a little on my scrotum, they gt harder and bigger when i have an erection. They look like chicken bumps kind of. What could this be? Is there any way to treat it? Is it normal? Is this part of KP?
doctor
Answered by Dr. Johny Chacko 4 minutes later
Brief Answer:
Pearly penile papules

Detailed Answer:
Hello,

Welcome back.

From your description, it seems that the lesions you are describing could be " Pearly penile papules". These are harmless bumps made up of fibrous tissue. They do not need to be treated. They are not related to your keratosis pilaris either.

Hope this helps you.

Take care.

Regards,
Dr. Johny Chacko
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,  

Recent questions on  Valtrex

doctor1 MD

I have a rash on my neck, itches very much went on sat. to a walk in clinic doctor said it looks like shingles. My question, when will it starts hurting. They put me on Valtrex. until Monday when I go to my doctor. Is that a good medicine to take for shingles if that s what I have.

doctor1 MD

My husband has genital herpes and was recently diagnosed with colon cancer. He received 1 treatment of chemotherapy and has run a fever everyday for about 2 weeks. About five days after his treatment he noticed discomfort of the scrotum. It was red on both sides and had areas of what appeared to be pus filled lesions. Could this be a side effect of the chemo or is this an outbreak. He is taking valtrex and applying a cream. It seems to be improving slowly. Should he tell his oncologist about the herpes. Will it effect his treatments and does chemotherapy increase the severity of outbreaks.

doctor1 MD

I ve had cold sore on my lip for 2 months and it hasn t been treated yet. I ve consulted doctor a couple of times and they prescribed me Acyclovir and Valtrex. They helped a bit didn t completely treat the problem. Any advice would be greatly appreciated.

doctor1 MD

Symptoms are like oral Herpes, but test is negative. What else can it be? Hi, I am male, 59, healthy and fit. I take medication for cholesterol and hypothyroid, both working fine as per very recent blood test . Over the past several weeks, I have...

doctor1 MD

I had strep recently. I did not finish the entire course of antibiotics but took it for enough days that it went away. Now for the past two week I have been getting styles and cold sores. When they heal another will sprout. Please advise.

doctor1 MD

I was diagnosed with a sinus infection yesterday and was given a z pact for infection. This morning my right side of face is numb. Is this normal?